Alert archive / Idaho / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 22, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 7, 2022, 7:59 PM PDT for Idaho County, Idaho. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2022, 7:59 PM PDT (02:59 UTC)
- Expired
- Jul 7, 2022, 8:19 PM PDT
- In force
- 20 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Idaho County, ID
The radar
The Missoula radar (KMSX), 209 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 8:05 PM PDT | HAIL 1 | 2 Ssw Grangeville, ID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 3.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014
WUUS55 KMSO 080259
SVRMSO
IDC049-080330-
/O.NEW.KMSO.SV.W.0022.220708T0259Z-220708T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
759 PM PDT Thu Jul 7 2022
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
West central Idaho County in central Idaho...
* Until 830 PM PDT.
* At 759 PM PDT, a severe thunderstorm was located near Grangeville,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grangeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4580 11621 4589 11631 4605 11611 4591 11588
TIME...MOT...LOC 0259Z 224DEG 20KT 4590 11618
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
752
WWUS55 KMSO 080311
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
811 PM PDT Thu Jul 7 2022
IDC049-080330-
/O.CON.KMSO.SV.W.0022.000000T0000Z-220708T0330Z/
Idaho ID-
811 PM PDT Thu Jul 7 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM PDT
FOR CENTRAL IDAHO COUNTY...
At 811 PM PDT, a severe thunderstorm was located over Grangeville,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Grangeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4582 11616 4590 11624 4605 11611 4591 11588
TIME...MOT...LOC 0311Z 224DEG 20KT 4595 11611
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$802
WWUS55 KMSO 080319
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
819 PM PDT Thu Jul 7 2022
IDC049-080329-
/O.CAN.KMSO.SV.W.0022.000000T0000Z-220708T0330Z/
Idaho ID-
819 PM PDT Thu Jul 7 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL IDAHO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4582 11616 4590 11624 4605 11611 4591 11588
TIME...MOT...LOC 0312Z 224DEG 20KT 4598 11606
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 12:08 PM PDT, 7 hours 51 minutes earlier.
Area forecast discussion, Jul 7, 12:08 PM PDT, 7 hours 51 minutes before
Area Forecast Discussion National Weather Service Missoula MT 108 PM MDT Thu Jul 7 2022 .DISCUSSION...Thunderstorms are in the forecast again today and tomorrow. The combination of clear skies, a moist air mass, and southwest flow are the standard ingredients for thunderstorms in the Northern Rockies, and we have plenty of all of them. Generally, we expect heavy rain with thunderstorms, but there is a slight chance that some storms will be severe and produce 1 inch or larger hail and/or winds 60 mph or more. The severe storm potential this evening will remain greatest in southwest Montana, namely Silver Bow county. Central Idaho and the rest of western Montana can expect heavy rain with thunderstorms, which is a minor downgrade in the expected intensity of storms compared to previous forecasts. Flash flooding is always a concern with thunderstorms with heavy rain. For this evening, the storms are expected to be moving at 20-35 mph depending on location. This speed will keep them from lingering too long in one place, which reduces the chances for a flash flood. However, if storms start "training", which is when they form one behind the other, then any location that gets hit multiple times may still see some flash flooding. That is the main threat we'll be watching for this evening. For Friday, the thunderstorm situation looks very similar. For the longer term forecast, the sub-tropical ridge over the southwest is growing stronger. Early next week, a transitory ridge will move across the Northern Rockies and become superimposed on the high pressure centered over the Four Corners region of the US. This will cause the warmest temperatures of the year so far, with the best potential for western Montana locations to reach the 100F mark. Ensemble models agree very well on this, so forecast confidence is high. Some moisture from the Desert Southwest monsoon may work its way north and cause some thunderstorms over southwest Montana next week. But alas, the ridge is only transitory over our region, and ensembles agree on it breaking down mid to late next week with a return southwest flow. Naturally, this will bring back the chances of thunderstorms. && .AVIATION...Showers and thunderstorms are beginning to develop across portions of Lemhi county and southwest Montana this afternoon. The convection is anticipated to increase in coverage and intensity across north central Idaho into west central and southwest Montana during the remainder of the afternoon and evening. KBTM and KSMN have the best chance of being impacted by a thunderstorm until 08/02z. These storms will be capable of producing heavy rain, hail, and gusty erratic winds. The models are indicating that KMSO could be impacted by storms between 08/00z to 08/08z. Nocturnal convection appears to linger across southern Lemhi county. Any places that receive some rain this afternoon and evening have the potential of developing patchy fog by Friday morning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jul 7, 6:50 PM PDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Missoula MT
750 PM MDT Thu Jul 7 2022
MTZ001>003-080230-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
750 PM MDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of north central Lake
and central Flathead Counties through 830 PM MDT...
At 750 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bigfork, or 11 miles south of Kalispell, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woods Bay, Bigfork, Creston, Somers and Lakeside.
This includes the following highways...
Highway 83 between mile markers 83 and 90.
Highway 93 between mile markers 93 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4794 11416 4805 11438 4828 11418 4813 11386
TIME...MOT...LOC 0150Z 216DEG 19KT 4806 11421
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Jul 7, 6:52 PM PDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Missoula MT
752 PM MDT Thu Jul 7 2022
MTZ005-006-043-080230-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Potomac/Seeley Lake Region MT-
752 PM MDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of south central
Missoula County through 830 PM MDT...
At 752 PM MDT, Doppler radar was tracking a strong thunderstorm over
East Missoula, or near Missoula, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Missoula, Bonner-West Riverside and East Missoula.
This includes the following highways...
Interstate 90 between mile markers 100 and 109.
Highway 93 S between mile markers 89 and 94.
Highway 200 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4675 11395 4685 11412 4695 11404 4689 11386
TIME...MOT...LOC 0152Z 203DEG 10KT 4685 11397
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHLocal storm report, Jul 7, 7:09 PM PDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
809 PM MDT THU JUL 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL SOMERS 48.08N 114.23W
07/07/2022 E1.00 INCH FLATHEAD MT PUBLIC
&&
TASSpecial weather statement, Jul 7, 7:09 PM PDT, 50 minutes before
Special Weather Statement
National Weather Service Missoula MT
809 PM MDT Thu Jul 7 2022
MTZ003-043-080245-
Flathead/Mission Valleys MT-Potomac/Seeley Lake Region MT-
809 PM MDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of central Lake and
southeastern Sanders Counties through 845 PM MDT...
At 809 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Ronan, or 14 miles southwest of Polson, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ronan, Pablo, Round Butte, Charlo and Kicking Horse.
This includes Highway 93 between mile markers 42 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4740 11440 4749 11445 4764 11412 4748 11400
TIME...MOT...LOC 0209Z 246DEG 28KT 4749 11428
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 7, 7:18 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service Missoula MT
818 PM MDT Thu Jul 7 2022
MTZ007-043-080245-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
818 PM MDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of east central
Missoula and west central Powell Counties through 845 PM MDT...
At 816 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Seeley Lake, or 25 miles east of Missoula, moving
northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ovando, Seeley Lake, Greenough, Potomac and Clearwater.
This includes the following highways...
Highway 83 between mile markers 0 and 12.
Highway 200 between mile markers 12 and 13, and between mile markers
15 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4683 11345 4693 11372 4720 11358 4702 11314
TIME...MOT...LOC 0216Z 203DEG 25KT 4701 11353
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Jul 7, 7:52 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Missoula MT
752 PM PDT Thu Jul 7 2022
IDZ006>008-080330-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
752 PM PDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of west central Idaho
County through 830 PM PDT...
At 752 PM PDT, Doppler radar was tracking a strong thunderstorm near
Grangeville, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grangeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4578 11627 4587 11637 4605 11610 4592 11589
TIME...MOT...LOC 0252Z 224DEG 20KT 4588 11622
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:52 PM PDT | Special Weather Statement | MSO | Lewis | 38 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.